trshtwns01 (trshtwns01) wrote,
trshtwns01
trshtwns01

The Matthew-boy saga continues

Last week, as you may remember, I posted that Matthew was going in for a new probe (an intraluminal impedence probe, which is relatively new, and measures ANYTHING coming back up from the stomach, not just acid like a Ph Probe) and the next day he had an endoscopy with biopsy to look for any damage to his esophogus. They told us the same day that he had ulceration and scarring in the lower part of his esophogus from long term reflux. We had to wait a week to hear any other results.

Today, I got to talk to his doctor. He had a long-term acidic reflux incident while he was sleeping, but also during the evening before bed he had two long-term bouts of non-acidic reflux. Basically, things just keep coming back up. The biopsies, thankfully, were normal showing only slight inflammation.

Since Matthew has major ENT problems (sinus and ear infections constantly) which can be caused/bothered by GERD (Gastroesophogeal Reflux Disease), the doctor decided to start him on a short-term drug in addition to his Prevacid. The new drug is called Reglan. It is supposed to make his stomach contract and push the food through his stomach quickly. It is given 20-30 minutes before every meal and at bedtime. Dr. R said he had to tell me about a possible side-effect of the drug which he knew would scare me. He said that he would rather me be informed and scared than uninformed and unable to deal if it happened. So, here are my 'concerns' about a not-quite-four-year-old taking Reglan:

- Dr. R said Matthew could have a distonic reaction. In other words, he could turn his head and not be able to turn it back, or arch his back and not be able to straighten up, or his eyes could roll back in his head. The research I did on the drug said this could happen in as much as 10% of the patients that take the drug, and is more prevalent in children and the elderly. If it happens, it will happen in the first 48 hours, I am to immediately give Benadryl and call the doctor. 'Don't worry - it can be reversed'.

- The reading on the Internet said the drug isn't for people under the age of 18

- It also says it can cause mild to severe depression. As there is a familial history of depression and anxiety, I wonder if that increases his chances.

Am I over analyzing here? Do I think too much about what COULD happen? It's my son. If I could take this on myself instead of him, I would do it in a SECOND. Instead, I get to pretend everything is peachy keen and watch a surprisingly happy-go-lucky child complain that his 'tummy hurts'.
Subscribe
  • Post a new comment

    Error

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 3 comments